Nebraska, 2021

Hail and Damaging Winds in Nebraska, June 13, 2021

June 13, 2021 · NWS CYS · 9 events in 4 counties and zones

Severe storms moved across the Panhandle producing hail up to golfball size as well as producing winds in excess of 60 mph. An observer noted ten inch diameter tree branches were knocked down along with a dog house being blown away.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe storms moved across the Panhandle producing hail up to golfball size as well as producing winds in excess of 60 mph. An observer noted ten inch diameter tree branches were knocked down along with a dog house being blown away.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 13, 4:29 PM MST, 6 minutes earlier.

Area forecast discussion, Jun 13, 4:29 PM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
529 PM MDT Sun Jun 13 2021

.UPDATE...
Issued at 314 PM MDT Sun Jun 13 2021

Severe Thunderstorm Watch 268 has been issued for southeast
Wyoming and Nebraska Panhandle through 04Z tonight. Updates have
been sent.

&&

.SHORT TERM...(This evening through Monday)
Issued at 240 PM MDT Sun Jun 13 2021

Forecast challenges deal with severe thunderstorms today.
Currently...thunderstorms developing along the Laramie Range this
afternoon. Surface trough lays from near Cheyenne to Torrington
with moist southeasterly upslope flow in the lower layers. Cold
front being analyzed across central South Dakota back into
northeastern Wyoming. SPC Mesoanalysis showing EMC RAP surface
based CAPE around 5000 J/KG out in the Panhandle and around 2500
J/KG where the storms are forming on the Laramie Range. Still
some small capping across southeast Wyoming with around 50 J/KG
convective inhibition. Main limiting factor right now is lack of
shear.

Later this afternoon...northern front drops south into the
northern Panhandle and Converse County in east central Wyoming.
Sfc to 6km shear increases to 35kts across the northern Panhandle
to around 50kts down here near Cheyenne. HRRR and NAMNEST short
term guidance forecasting showers blossoming along the front as it
slowly drops south southwestward into the southern Panhandle and
southeast Wyoming plains. Could be a long show tonight as both
models continue showers and storms through 09Z.

SPC showing a Day 2 Marginal Risk area for the Nebraska Panhandle
for Monday afternoon. Latest guidance showing no PoPs over that
area for Monday. But with dewpoints in the 60s...surface boundary
in the Panhandle and a weak upper southwest dropping
shortwave...decided to add low chance PoPs for the Panhandle. and

.LONG TERM...(Monday night through Saturday)
Issued at 323 AM MDT Sun Jun 13 2021

Monday, the moisture sticks around the Nebraska panhandle with
PWATs around 1.00 in through the afternoon. Daytime heating will
still be strong with the upper-level ridge holding strong over
northwest Wyoming, so the panhandle is still conducive to
thunderstorms, but confidence is lower for Monday's convection.

Tuesday, the ridge begins to erode, turning our winds back to
westerly/southwesterly, advecting warmer, drier air into southeast
Wyoming and western Nebraska. Afternoon highs for Tuesday and
Wednesday are in the 90s to 100 degrees for some areas with
humidities dropping to the teens and lower 20s. Winds should
remain between 5 and 15 knots, but with the temperatures being so
high and the air being so dry, there is still elevated fire
weather conditions.

Finally Thursday we begin to see a downward trend in temperatures
as winds turn northwesterly. Afternoon highs are still expected to
be in the 80s to lower 90s through the weekend though, with
overnight lows in the 50s and 60s. Next chance of precipitation
after Monday will be Friday afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 525 PM MDT Sun Jun 13 2021

Wyoming TAFS...VFR. Thunderstorms in the vicinity at Cheyenne
until 03Z. Wind gusts to 30 knots at Laramie and Cheyenne until
03Z, then to 23 knots at all terminals after 15Z Monday.

Nebraska TAFS...VFR, except for occasional MVFR and wind gusts to
45 knots in thunderstorms until 02Z at Scottsbluff. Thunderstorms
in the vicinity at all terminals until 05Z. Wind gusts to 26 knots
until 05Z, then to 24 knots after 15Z Monday.

&&

.FIRE WEATHER...
Issued at 240 PM MDT Sun Jun 13 2021

High pressure over the Rockies will keep temperatures above normal
and very dry humidity over the next several days. Increasingly
warmer temperatures and single digit afternoon humidities from the
Laramie Range west. Until fuels are turned over to YES on rapid
fire spread...fire weather conditions will remain below critical
levels. A windy day expected Wednesday into Thursday across Carbon
and Albany Counties....with afternoon humidity in the single
digits.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...GCC
SHORT TERM...GCC
LONG TERM...LK
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Jun 13, 3:25 AM MST, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
425 AM MDT Sun Jun 13 2021

WYZ104-105-109>115-141030-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
425 AM MDT Sun Jun 13 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Very warm temperatures and dry conditions will maintain elevated
fire weather concerns.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Very warm temperatures and dry conditions will maintain elevated
fire weather concerns.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
141030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
425 AM MDT Sun Jun 13 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Chances of showers and strong to briefly severe thunderstorm
Sunday afternoon through late Sunday night.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 13, 2:57 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
357 PM MDT Sun Jun 13 2021

WYZ107-108-132230-
East Platte County WY-Goshen County WY-
357 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND EASTERN
PLATTE COUNTIES UNTIL 430 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Slater, or 21 miles southeast of Wheatland, moving east
at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Yoder, Veteran and Slater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Wyoming.

LAT...LON 4189 10476 4209 10435 4182 10423 4176 10470
TIME...MOT...LOC 2157Z 247DEG 17KT 4185 10465

Hammer
Special weather statement, Jun 13, 3:31 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
431 PM MDT Sun Jun 13 2021

WYZ108-132300-
Goshen County WY-
431 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN COUNTY UNTIL
500 PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Veteran, or 16 miles west of Torrington, moving north
at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Laramie National Historic Site and Veteran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Wyoming.

LAT...LON 4193 10442 4194 10455 4221 10456 4207 10424
TIME...MOT...LOC 2231Z 179DEG 7KT 4200 10449

Hammer
Local storm report, Jun 13, 3:58 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
458 PM MDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             7 SW LINGLE             42.07N 104.44W
06/13/2021  M1.75 INCH       GOSHEN             WY   EMERGENCY MNGR

&&

AW
Local storm report, Jun 13, 4:16 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
516 PM MDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             4 ESE GUN BARREL        41.42N 104.27W
06/13/2021  M1.00 INCH       LARAMIE            WY   PUBLIC

&&

AW
Special weather statement, Jun 13, 4:16 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
516 PM MDT Sun Jun 13 2021

WYZ118-119-140000-
Central Laramie County WY-East Laramie County WY-
516 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
600 PM MDT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Carpenter, or 17 miles east of Cheyenne, moving
northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Carpenter around 520 PM MDT.
  Hillsdale around 550 PM MDT.
  Burns around 600 PM MDT.

This includes Interstate 80 in Wyoming between mile markers 373 and
394.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Wyoming.

LAT...LON 4128 10461 4125 10415 4100 10428 4100 10446
      4101 10462
TIME...MOT...LOC 2316Z 205DEG 14KT 4107 10448

Rubin
Special weather statement, Jun 13, 4:31 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
531 PM MDT Sun Jun 13 2021

NEZ002-095-140015-
Dawes NE-North Sioux NE-
531 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAWES AND NORTHEASTERN
SIOUX COUNTIES UNTIL 615 PM MDT...

At 531 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Harrison to near Crawford.
Movement was east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Fort Robinson Campground around 605 PM MDT.
  Crawford around 615 PM MDT.

Other locations impacted by these storms include Fort Robinson.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4283 10345 4261 10282 4250 10326 4270 10380
TIME...MOT...LOC 2331Z 259DEG 16KT 4271 10369 4262 10337

Rubin

The radar

The Cheyenne radar (KCYS), 112 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Scotts Bluff

When
June 13, 4:35 PM MST
Where
Scotts Bluff County, 0.69 mi S of South Morrill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.920, -103.930

Hail, Scotts Bluff

When
June 13, 5:08 PM MST
Where
Scotts Bluff County, 0.51 mi E of Scottsbluff
Measured
0.88 in hail
Reported by
Public
Coordinates
41.870, -103.660

Hail, Dawes

When
June 13, 5:17 PM MST
Where
Dawes County, 5.25 mi NNE of Belmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.620, -103.320

Thunderstorm Wind, Scotts Bluff

When
June 13, 5:20 PM MST
Where
Scotts Bluff County, 2.31 mi NNE of Scottsbluff
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.900, -103.650

Observer noted downed tree branches with the largest branch measuring roughly ten inches in diameter.

Thunderstorm Wind, Scotts Bluff

When
June 13, 5:20 PM MST
Where
Scotts Bluff County, 2.31 mi NNE of Scottsbluff
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.900, -103.650

Hail, Sioux

When
June 13, 5:28 PM MST
Where
Sioux County, 7.17 mi SSE of Glen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.520, -103.510

Hail, Sioux

When
June 13, 6:14 PM MST
Where
Sioux County, 9.21 mi E of Agate
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.410, -103.610

Thunderstorm Wind, Sioux

When
June 13, 6:20 PM MST
Where
Sioux County, 8.43 mi S of Glen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.490, -103.610

Observer estimated reported winds and noted that residence's dog house was blown away. Thunderstorm dropped pea size hail and precipitation accumulation of 0.10 inches.

Thunderstorm Wind, Box Butte

When
June 13, 6:30 PM MST
Where
Box Butte County, 8.59 mi NE of Hemingford
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.420, -102.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955694, 955695, 955696, 955697, 955698, 955699, 955700, 955702, 955703.